Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Louisville, KY

May 23, 2000Adair County, Green County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 7:47 PM CDT for Adair County, Green County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 7:47 PM CDT (00:47 UTC)
Expired
May 23, 2000, 8:15 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Adair County, KY, Green County, KY

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr
May 23, 2:30 PM CDTTornado WatchSPC6 hr
May 23, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS53 KLMK 240048
SVRSDF
KYC001-087-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHEASTERN GREEN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 815 PM CDT

* AT 746 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL 5 MILES NORTH OF GRADYVILLE...OR ABOUT 45 MILES
  WEST OF SOMERSET...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLUMBIA AROUND 755 PM CDT
  GLENS FORK...VESTER AROUND 800 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:25 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 23, 3:25 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EDT TUE MAY 23 2000

MUCH SEVERE WEATHER TODAY...NUMEROUS WARNINGS AND WATCHES.

MORE THUNDERSTORMS DEVELOPING AND CENTRAL KENTUCKY AND SOUTHERN
INDIANA REMAINING IN WARM MOIST AIRMASS THROUGH TONIGHT AND INTO
WEDENSDAY. FRONT TO MOVE THROUGH WEDNESDAY NIGHT BRINGING SOMEWHAT
COOLER AND DRIER AIR TO NORTHERN PART OF FORECAST AREA FOR THURSDAY.

NOT MUCH TIME TO DIGEST GUIDANCE AND WILL GO WITH MOS NUMBERS FOR
NOW.

.SDF...NONE
SCHOLZ

In the hours before

Local storm report, May 23, 2:30 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    ALBANY                    KY   1.75 INCH HAIL
05/23/00   CLINTON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0325 PM    PRICEVILLE                KY   TORNADO
05/23/00   HART                           REPORTED BY PUBLIC.
                                          STILL ON GROUND FROM
                                          GRAYSON COUNTY
Local storm report, May 23, 2:55 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    4 N LEITCHFIELD           KY   TORNADO
05/23/00   GRAYSON                        REPORTED BY HAM RADIO
                                          OPERATOR. FACTORY
                                          DESTROYED. HOMES
                                          DESTROYED. POWER IS
                                          OUT. PHONES ARE OUT.
                                          INJURIES, NUMBER
                                          UNKNOWN. ROADS
                                          IMPASSIBLE.
Local storm report, May 23, 3:14 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    FT KNOX                   KY   .75 INCH HAIL
05/23/00   HARDIN                         REPORTED AT BASE AIRPORT.
Local storm report, May 23, 3:19 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    ELIZABETH TOWN            KY   .75 INCH HAIL
05/23/00   HARDIN                         REPORTED BY PUBLIC.
Local storm report, May 23, 4:35 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    COBURG                    KY   1.75 INCH HAIL
05/23/00   ADAIR                          REPORTED BY PUBLIC.
Local storm report, May 23, 5:39 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    COLUMBIA                  KY   WIND DAMAGE
05/23/00   ADAIR                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          TREES DOWNED.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
May 23, 8:13 PM CDTSevere Thunderstorm WarningLMKRussell27 min
May 23, 11:52 PM CDTSevere Thunderstorm WarningLMKOhio23 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningLMKGrayson27 min
May 24, 1:01 AM CDTSevere Thunderstorm WarningLMKGreen, Hart29 min
May 24, 4:47 PM CDTSevere Thunderstorm WarningLMKLogan23 min
May 24, 5:04 PM CDTTornado WarningLMKLogan26 min
May 24, 5:11 PM CDTSevere Thunderstorm WarningLMKWarren34 min
May 24, 5:27 PM CDTTornado WarningLMKSimpson, Warren33 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson33 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningLMKAllen28 min
May 24, 6:46 PM CDTSevere Thunderstorm WarningLMKWarren29 min
May 24, 6:51 PM CDTSevere Thunderstorm WarningLMKButler, Warren44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.